Florida, 2014Lightning Strike in Florida, July 24, 2014
July 24, 2014 · NWS TBW · 1 event in 1 county or zone
Onshore flow allowed for the development of early morning showers and thunderstorms. A thunderstorm in Pinellas County produced a lightning strike which sent a man to the hospital.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Onshore flow allowed for the development of early morning showers and thunderstorms. A thunderstorm in Pinellas County produced a lightning strike which sent a man to the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 24, 9:00 AM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 24, 9:00 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1000 AM EDT THU JUL 24 2014
.UPDATE...
LOOKING AT CURRENT WATER VAPOR IMAGERY...THE DRY AIR THAT LIMITED
CONVECTION ACROSS THE AREA YESTERDAY IS STILL IN PLACE OVER ABOUT
THE NORTHERN HALF OF THE STATE...BUT THE REST OF THE AREA HAS
MOISTENED. THIS CHANGE IS ALSO NOTED VIA THE KTBW MORNING SOUNDING
COMPARED WITH THE ONE FROM YESTERDAY. ISOLATED SHOWERS AND
THUNDERSTORMS REMAIN OVER THE GULF THIS MORNING WITH A FEW
AFFECTING COASTAL AREAS OF SARASOTA AND MANATEE COUNTIES. THE
SURFACE RIDGE REMAINS PARKED RIGHT OVER THE CENTRAL PART OF THE
AREA AS EVIDENCED BY LIGHT SOUTHEAST WINDS SOUTH OF TAMPA
BAY...CALM WINDS ACROSS THE CENTRAL ZONES...AND WEST TO SOUTHWEST
WINDS OVER THE NORTHERN PART OF THE AREA. THE BEST RAIN CHANCES
FOR TODAY WILL AGAIN SHIFT INLAND THIS AFTERNOON AND WILL CONTINUE
TO SHOW THE HIGHEST POPS THERE...BUT DID MAKE A MINOR ADJUSTMENT
TO LOWER RAIN CHANCES ALONG THE IMMEDIATE COAST THIS AFTERNOON AND
EVENING. THE REST OF THE FORECAST REMAINS ON TRACK.
&&
.AVIATION...
VFR CONDITIONS PREVAIL. THE BEST CHANCE FOR ANY RESTRICTIONS AT
SITES CLOSE TO THE COAST WILL BE THIS MORNING...BUT WILL HANDLE
WITH TEMPOS IF NEEDED. SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...ESPECIALLY AT KLAL...WHICH COULD CAUSE TEMPO MVFR TO
IFR CONDITIONS.
&&
.MARINE...
SURFACE HIGH PRESSURE WILL MEANDER ABOUT THE SOUTH CENTRAL
PENINSULA TODAY THROUGH FRIDAY AND INTO THE UPCOMING WEEKEND WITH
A LIGHT SOUTHWEST TO WESTERLY WIND FLOW EXPECTED. THE HIGH WILL
SINK SOUTH TO THE FLORIDA STRAITS EARLY NEXT WEEK AS A COLD FRONT
SAGS SOUTH TOWARD THE FLORIDA/GEORGIA BORDERS WITH A SOUTHWEST TO
WEST FLOW CONTINUING WITH AN AFTERNOON SEA BREEZE DEVELOPING NEAR
SHORE EACH AFTERNOON.
&&
.FIRE WEATHER...
NO FIRE WEATHER ISSUES ARE EXPECTED AS RELATIVE HUMIDITY VALUES
WILL REMAIN ABOVE CRITICAL LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 92 78 91 78 / 20 20 40 20
FMY 93 77 92 77 / 30 20 40 20
GIF 94 76 94 75 / 40 20 50 20
SRQ 92 78 91 78 / 20 20 30 20
BKV 94 73 93 74 / 30 20 40 20
SPG 92 80 91 81 / 20 20 30 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE/AVIATION/FIRE WEATHER...05/CARLISLE
MARINE...11/MCKAUGHAN AND 08/PERRINI
DECISION SUPPORT...25/DAVIS
Hazardous weather outlook, Jul 24, 4:05 AM EST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
505 AM EDT THU JUL 24 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-250915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
505 AM EDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WEST
CENTRAL AND SOUTHWEST FLORIDA. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING GUSTY WINDS OF AROUND 40 MPH...LOCALLY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING STRIKES. AN ISOLATED PULSE
SEVERE THUNDERSTORM IS ALSO POSSIBLE.
...RIVER FLOOD IMPACT...
RIVER FLOODING WILL CONTINUE ON CYPRESS CREEK WITH STREAM LEVELS
REMAINING STEADY THROUGH THE DAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH NEXT WEDNESDAY.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS... LOCALLY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING
STRIKES.
...RIVER FLOOD IMPACT...
RIVER FLOODING IS EXPECTED TO CONTINUE ON CYPRESS CREEK INTO NEXT
WEEK. ADDITIONAL HEAVY RAIN IN THE CYPRESS CREEK BASIN COULD
EXACERBATE FLOOD CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
OGLESBY
Lightning, Pinellas
- When
- July 24, 10:24 AM EST
- Where
- Pinellas County, 1.38 mi S of Clearwater Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.960, -82.830
A local TV station relayed a report of a 50 year old man injured by a lightning strike while walking on the beach in Sand Key. He was not struck directly but was very near the strike and was transported to the hospital for non-life threatening injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, July 24, 20143 deaths · 36 injured · $2.3 million · EF1 · 8 events
- Excessive Heat in Kansas, July 24, 20141 death · 1 event
- Tornado and Hail in Montana, July 24, 2014$2,000 · EF0 · 52 events
- Flooding and Damaging Winds in Virginia, July 24, 2014$41,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in North Carolina, July 24, 2014$35,000 · 1 in hail · 5 events
- Damaging Winds in South Dakota, July 24, 2014$25,000 · 70 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20149 events
- Damaging Winds in South Dakota, July 24, 2014$2,000 · 54 kt wind · 9 events
- Damaging Winds in North Carolina, July 24, 201450 kt wind · 8 events
- Hail in South Dakota, July 24, 20141.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, July 24, 2014$7,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in North Dakota, July 24, 20141.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522280.